Advertisement

European Archives of Paediatric Dentistry

, Volume 17, Issue 4, pp 277–281 | Cite as

A case of severe NSAID exacerbated respiratory disease (NERD) following a dental procedure in a child

  • G. KingEmail author
  • A. Byrne
  • P. Fleming
Case Report

Abstract

Background

An allergic reaction following a dental procedure is a rare event. A local anaesthetic (LA) may initially be suspected as a causative agent but allergy to dental LA solutions is extremely rare.

Case report

This report concerns a 13 year old child who underwent dental treatment and was exposed to Lignospan Special® LA, mouthwash, latex gloves, ibuprofen medication, and a Magnum® (almond) ice cream all within 45 min. He subsequently developed acute symptoms of nasal rhinorrhoea, facial flushing, peri-orbital and lip angioedema, followed by throat tightness and wheeze (respiratory compromise). His acute reaction was treated by his medical practitioner with oral anti-histamines, steroid and nebulised salbutamol. The child was referred to a local allergist. The child underwent detailed allergic investigations including skin prick tests, blood tests, incremental local anaesthetic challenge and ibuprofen challenge. The patient was diagnosed with NSAID exacerbated respiratory disease (NERD), a hypersensitivity reaction to ibuprofen.

Follow-up

The patient was advised to avoid NSAIDs and to wear a medic-alert (allergy) bracelet. A detailed written report was sent to the patient’s dentist and GP.

Conclusions

In the context of a suspected reaction post dental procedure, local anaesthetic should be considered a possible allergen but other important considerations include analgesics, antibiotics, and latex. All genuine allergic reactions need to be investigated. This report highlights NERD as a possible adverse outcome following dental treatment.

Keywords

Allergy Adverse drug reaction Hypersensitivity Local anaesthetic Non-steroidal anti-inflammatory drug (NSAID) NERD 

Notes

Compliance with ethical standards

Funding

There was no funding received by the authors for this case report.

Conflict of interest

The authors declare that they have no conflict of interest.

Ethical approval

This case report does not contain any studies with human participants or animals performed by any of the authors.

Informed consent

Informed consent was obtained from all individual participants included in this case report.

References

  1. Baker L, Hourihane JO. Latex allergy; two educational cases. Pediatr Allergy Immunol. 2008;19(6):477–81.CrossRefPubMedGoogle Scholar
  2. Calderon AL, Diot N, Benatir F, et al. Immediate allergic cross-reactivity to levobupivacaine and ropivacaine. Anaesthesia. 2013;68:203.CrossRefPubMedGoogle Scholar
  3. Chandler MJ, Grammer LC, Patterson R. Provocative challenge with local anesthetics in patients with a prior history of reaction. J Allergy Clin Immunol. 1987;79:883.CrossRefPubMedGoogle Scholar
  4. Chiu CY, Lin TY, Hsia SH, et al. Systemic anaphylaxis following local lidocaine administration during a dental procedure. Pediatr Emerg Care. 2004;20:178.CrossRefPubMedGoogle Scholar
  5. Conaghan PG. A turbulent decade for NSAIDS: update on current concepts of classification, epidemiology, comparative efficacy, and toxicity. Rheumatol Int. 2012;32:1491–502.CrossRefPubMedGoogle Scholar
  6. Cuesta-Herranz J, de las Heras M, Fernandez M, et al. Allergic reaction caused by local anesthetic agents belonging to the amide group. J Allergy Clin Immunol. 1997;99:427.CrossRefPubMedGoogle Scholar
  7. deShazo RD, Nelson HS. An approach to the patient with a history of local anesthetic hypersensitivity: experience with 90 patients. J Allergy Clin Immunol. 1979;63:387.CrossRefPubMedGoogle Scholar
  8. Gall H, Kaufmann R, Kalveram CM. Adverse reactions to local anesthetics: analysis of 197 cases. J Allergy Clin Immunol. 1996;97:933.CrossRefPubMedGoogle Scholar
  9. Goodman EJ, Morgan MJ, Johnson PA, et al. Cephalosporins can be given to penicillin allergic patients who do not exhibit an anaphylactic response. J Clin Anesth. 2001;13:561–4.CrossRefPubMedGoogle Scholar
  10. Haugen RN, Brown CW. Case reports: type I hypersensitivity to lidocaine. J Drugs Dermatol. 2007;6:1222.PubMedGoogle Scholar
  11. Kowalski ML, Asero R, Bavbek S, et al. Classification and practical approach to the diagnosis and management of hypersensitivity to nonsteroidal anti inflammatory drugs. Allergy. 2013;68:1219–32.CrossRefPubMedGoogle Scholar
  12. Kowalski ML, Makowska JS, Blanca M, et al. Hypersensitivity to nonsteroidal anti-inflammatory drugs (NSAIDS)– classification, diagnosis and management: review of the EAACI/ENDA and GA2LEN/HANNA. Allergy. 2011;66:818–29.CrossRefPubMedGoogle Scholar
  13. McClimon B, Rank M, Li J. The predictive value of skin testing in the diagnosis of local anesthetic allergy. Allergy Asthma Proc. 2011;32:95–8.CrossRefPubMedGoogle Scholar
  14. Morais-Almeida M, Gaspar A, Marinho S, et al. Allergy to local anesthetics of the amide group with tolerance to procaine. Allergy. 2003;58:827.CrossRefPubMedGoogle Scholar
  15. Sambrook PJ, Smith W, Elijah J, et al. Severe adverse reactions to dental local anaesthetics: systemic reactions. Aust Dent J. 2011;56:148–53.CrossRefPubMedGoogle Scholar
  16. Sampson HA, Ho DG. Relationship between food-specific IgE concentration and the risk of positive food challenges in children and adolescents. J Allergy Clin Immunol. 1997;100(4):444–51.CrossRefPubMedGoogle Scholar
  17. Solensky R, Kahn DA. Drug allergy: an updated practise parameter. Ann Allergy Asthma Immunol. 2010;105:259–73.CrossRefGoogle Scholar
  18. Wang J. Management of the patient with multiple food allergies. Curr Allergy Asthma Rep. 2010;10(4):271–7.CrossRefPubMedPubMedCentralGoogle Scholar
  19. Warrington RJ, McPhillips S. Allergic reaction to local anesthetic agents of the amide group. J Allergy clin Immunol. 1997;100:855.PubMedGoogle Scholar

Copyright information

© European Academy of Paediatric Dentistry 2016

Authors and Affiliations

  1. 1.Our Lady’s Children’s Hospital CrumlinDublin 12Ireland
  2. 2.Dublin Dental University Hospital, Trinity CollegeDublin 2Ireland

Personalised recommendations